New Mexico, 2014

Heavy Rain in New Mexico, August 24, 2014

August 24, 2014 · NWS EPZ · 1 event in 1 county or zone

A weak upper level disturbance was approaching the area out of Southern Arizona with modest moisture and instability in place over Southwestern New Mexico. Slow moving thunderstorms brought over an inch of rain to Hachita which created some minor flooding issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level disturbance was approaching the area out of Southern Arizona with modest moisture and instability in place over Southwestern New Mexico. Slow moving thunderstorms brought over an inch of rain to Hachita which created some minor flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 24, 2:28 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 2:28 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
328 PM MDT SUN AUG 24 2014

.SYNOPSIS...
MOISTURE WAS MOVING TO THE NORTH OUT OF MEXICO AND THAT WILL BRING
RAIN CHANCES BACK TO THE BORDERLAND STARTING TONIGHT THROUGH
WEDNESDAY. WE WILL SEE DRIER AIR MOVE INTO THE REGION FOR THE END
OF THE WEEK INTO NEXT WEEKEND WHICH WILL REDUCE OUR CHANCES FOR
RAIN. WE WILL SEE TEMPERATURES RUNNING A COUPLE OF DEGREES BELOW
NORMAL THROUGH MIDWEEK AND THEN WE WILL SEE HIGH TEMPERATURES
RUNNING A COUPLE OF DEGREES ABOVE NORMAL FOR THE WEEKEND.

&&

.DISCUSSION...
MOISTURE WAS MAKING SLOW BUT STEADY PROGRESS BACK INTO THE AREA.
WE WILL SEE A SLOW UPTICK IN THUNDERSTORM ACTIVITY TONIGHT. BY
MONDAY WE WILL HAVE THE UPPER LEVEL RIDGE TO OUR EAST AND THE
UPPER LEVEL TROUGH TO OUR WEST PUMPING LOTS OF MOISTURE UP OUT OF
MEXICO. THERE MAY BE SOME SLIGHT CONNECTION WITH THE MOISTURE
ASSOCIATED WITH HURRICANE MARIE OFF THE WEST COAST OF MEXICO...BUT
IT DOES NOT LOOK LIKE IT WILL BE A LARGE CONTRIBUTOR TO OUR
ATMOSPHERIC MOISTURE. THE MAIN THRUST OF THE MOISTURE PLUME WILL
BE ALONG THE AZ/NM BORDER...BUT AS THE UPPER TROUGH LIFTS OUT AND
MOVES TO OUR NORTH IT DRAGS THE MOISTURE PLUME BACK ACROSS NEW
MEXICO ON TUESDAY NIGHT INTO WEDNESDAY MORNING. I HAVE INCREASED
THE POPS FOR MONDAY NIGHT THROUGH WEDNESDAY INTO THE SCATTERED
CATEGORY. WE MAY NEED TO BUMP THEM A LITTLE HIGHER STILL IF THE
MODELS CONTINUE WITH THIS SOLUTION. AFTER THE UPPER TROUGH HEADS
EAST WE WILL SEE SOME DRIER AIR MOVE INTO THE REGION. AT THE SAME
TIME A WEAK BACK DOOR COLD FRONT WILL TRY AND PUSH ACROSS THE
AREA. IF THE FRONT WERE TO PUSH IN GOOD AND STRONG IT MIGHT HELP
FIRE OFF SOME ADDITIONAL THUNDERSTORMS...BUT FOR NOW THE PUSH
LOOKS WEAK SO IT DOESN'T APPEAR IT WILL BE ABLE TO KICK OFF TO
MANY EXTRA THUNDERSTORMS. AS WE HEAD INTO THE END OF THE WEEK AND
INTO THE WEEKEND WE WILL SEE THE DRY AIR CONTINUE MOVE IN. BOTH
THE ECMWF AND GFS SAY THAT WILL PRETTY MUCH SHUT OFF OUR
THUNDERSTORM CHANCES...BUT THE DGEX SAYS WE MAY STILL HAVE ENOUGH
MOISTURE TO KICK OFF SOME THUNDERSTORMS. FOR NOW I HAVE LEFT SOME
SLIGHT CHANCE POPS IN THE FORECAST...BUT WE MAY NEED TO SCALE EVEN
THOSE POPS BACK FURTHER IF THE ECMWF AND GFS STICK TO THEIR GUNS.

TAKING A QUICK LOOK AT THE FORECAST FOR TEMPERATURES...WE WILL SEE
HIGHS DEPRESSED SOME BECAUSE OF THE MOISTURE...CLOUDS AND RAIN SO
HIGHS ON MONDAY WILL BE NEAR NORMAL AND TUESDAY AND WEDNESDAY WILL
SEE TEMPERATURES RUNNING A FEW DEGREES BELOW NORMAL. BY THE END OF
THE WEEK AND INTO THE WEEKEND WITH THE RETURN OF THE DRIER AIR WE
WILL SEE OUR HIGHS DRIFT BACK A COUPLE OF DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 25/00Z - 26/00Z...
ISOLD LOWLAND -TSRAGS/VSBY 2SM/WND VRB20G45KT/CIGS 040-080 THRU 04Z.
VFR CONDTS ELSEWHERE.  GUSTY OUTFLOW WINDS LIKELY EVEN FROM DISTANT
STORMS. ACTIVITY RAMPS UP AGAIN AFT 18Z...WITH SCT MTN AND LOWLAND
STORMS MAINLY WEST OF THE CONTINENTAL DIVIDE.  SCT MTN/ISOLD LOWLAND
ACTIVITY EXPECTED OVER AREAS EAST.

&&

.FIRE WEATHER...

...GUSTY OUTFLOW WINDS TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING POSE THE MAIN THREATS WITH ANY STORMS TONIGHT AND MONDAY...

...UP TO 2 OR MORE INCHES OF LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING...SERVE AS THE MAIN IMPACTS WITH STORMS ON TUESDAY...

TONIGHT EXPECT A SLIGHT UPTICK IN STORM ACTIVITY EARLY...WITH
CONVECTION EXPECTED TO DEVELOP PRIMARILY OVER THE LOWLANDS ON
OUTFLOWS FROM A FEW AFTERNOON MOUNTAIN STORMS.  THIS RESULTS AS
MEAGER AMOUNTS OF ADDITIONAL SUB TROPICAL MOISTURE ARE DRAWN BACK
INTO THE REGION...BY CIRCULATION AROUND A WEAK HIGH PRESSURE RIDGE
ALOFT OVER NORTHERN MEXICO. THE PASSAGE OF NOW HURRICANE MARIE NEAR
THE BAJA PENINSULA...PROVIDES THE SOURCE FOR SOME OF THIS ADDED
MOISTURE. COUPLED WITH EXISTING MONSOON MOISTURE OVER THE SIERRA
MADRE...THIS PROVIDES A HEALTHY SUPPLY OF EXTRA FUEL FOR STORMS
MONDAY...MAINLY WEST OF THE CONTINENTAL DIVIDE. ON TUESDAY...ANOTHER
UPPER LEVEL TROUGH REMAINS FORECAST TO MOVE THROUGH THE CENTRAL
ROCKY MOUNTAIN CHAIN. STRENGTHENED SOUTHWEST FLOW ALOFT AHEAD OF
THIS FEATURE...WILL SEND THE MOISTURE STREAM FURTHER EAST OVER NM
+ FAR WEST TX.  STORMS MAY BE ACCOMPANIED BY MORE HAIL AS A RESULT.
AT THAT TIME.

HIGH PRESSURE ALOFT FOLLOWS INTO THE WESTERN STATES WEDNESDAY BEHIND
THE TROUGH.  THIS WILL BEGIN SUPPRESS STORM ACTIVITY AS EARLY AS
MIDWEEK...AS NORTHERLY FLOW AROUND ITS EASTERN PERIPHERY BEGINS TO
TRANSPORT DRIER AIR DOWN FROM THE NORTH. A WEAK BACK DOOR COLD
FRONT WILL ALSO SLIDE SOUTH OVER AREAS EAST OF THE RIO
GRANDE...WHICH MAY PROLONG STORM ACTIVITY THERE LATER INTO WED
EVENING. MAIN THREAT SHIFTS TO STRONG OUTFLOW DRIVEN WINDS THU AND
FRI...ESPECIALLY ALONG THE RIO GRANDE VALLEY AND TULAROSA BASIN.

MIN RH TODAY WILL RANGE FROM THE LOW 20S LOWLANDS...TO THE MIDDLE
40S OVER HIGHEST ELEVATIONS.  VALUES CLIMB 5 TO 15% TUESDAY.  MIN RH
DROPS ROUGHLY 5% WEST FURTHER WEST OF THE RIVER WED...WHILE
INCREASING A FEW PERCENT FOR AREAS EAST.  MIN RH SHOULD FALL BACK
5-10 % BY WEEKS END.FAIR TO GOOD VENT RATES ARE EXPECTED ALL AREAS
THROUGH MONDAY...BECOMING EXCELLENT OVER SIERRA...NORTHERN GRANT AND
OTERO COUNTIES TUESDAY AS WINDS ALOFT STRENGTHEN AHEAD OF THE TROUGH
AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  93  72  88  70 /  10  20  30  30  40
SIERRA BLANCA           67  91  67  87  65 /  20  20  30  30  40
LAS CRUCES              67  93  67  88  65 /  10  20  30  30  40
ALAMOGORDO              66  89  66  84  64 /  20  20  30  30  40
CLOUDCROFT              48  70  48  68  47 /  20  40  50  40  40
TRUTH OR CONSEQUENCES   66  88  66  83  64 /  10  30  30  30  40
SILVER CITY             61  85  61  79  59 /  20  30  40  40  40
DEMING                  66  93  66  88  64 /  20  30  30  30  40
LORDSBURG               65  92  65  86  63 /  20  40  40  40  40
WEST EL PASO METRO      71  92  71  88  69 /  10  20  30  30  40
DELL CITY               68  94  68  89  66 /  10  20  30  30  40
FORT HANCOCK            72  96  71  91  69 /  20  20  30  30  40
LOMA LINDA              69  87  69  83  67 /  10  20  30  30  40
FABENS                  70  95  69  90  67 /  10  20  30  30  40
SANTA TERESA            68  93  68  89  67 /  10  20  30  30  40
WHITE SANDS HQ          68  93  68  88  66 /  10  20  30  30  40
JORNADA RANGE           67  93  67  88  65 /  10  20  30  30  40
HATCH                   66  93  66  88  64 /  10  30  30  30  40
COLUMBUS                68  94  68  89  66 /  20  30  30  30  40
OROGRANDE               68  90  68  86  66 /  10  20  30  30  40
MAYHILL                 55  78  54  77  53 /  20  30  40  30  30
MESCALERO               55  77  54  75  53 /  20  30  40  40  40
TIMBERON                56  76  55  75  54 /  20  30  40  30  40
WINSTON                 55  82  55  78  53 /  20  40  40  50  50
HILLSBORO               64  88  64  83  62 /  20  30  30  30  40
SPACEPORT               66  90  66  85  64 /  10  20  30  30  40
LAKE ROBERTS            60  83  60  79  58 /  30  40  40  50  50
HURLEY                  63  88  63  80  61 /  20  30  40  40  40
CLIFF                   55  86  54  80  53 /  20  40  40  40  40
MULE CREEK              52  83  53  77  50 /  20  40  40  50  50
FAYWOOD                 63  90  63  83  61 /  20  30  30  40  40
ANIMAS                  66  90  66  85  63 /  20  40  40  40  40
HACHITA                 65  92  65  86  63 /  20  30  40  40  40
ANTELOPE WELLS          63  91  63  85  61 /  20  30  40  30  40
CLOVERDALE              65  84  65  78  63 /  30  40  40  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/TRIPOLI
Hazardous weather outlook, Aug 24, 11:34 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1234 PM MDT SUN AUG 24 2014

NMZ401>417-TXZ418>424-251845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1234 PM MDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE AND RAIN CHANCES WERE RETURNING TO THE AREA. RAIN CHANCES
WILL CREEP IN FROM THE SOUTH AND WILL BEGIN TO ARRIVE LATE TONIGHT
OR EARLY TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OUR BEST CHANCES FOR RAIN AND THUNDERSTORMS WILL BE MONDAY THROUGH
TUESDAY NIGHT. WE COULD SEE SOME ISOLATED FLOODING CONCERNS...BUT
RIGHT NOW WIDESPREAD FLASH FLOODING IS NOT EXPECTED. TOWARD THE
END OF THE WEEK WE WILL SEE DRIER AIR MOVE INTO THE REGION AND
THAT WILL LESSEN...BUT NOT ELIMINATE OUR RAIN CHANCES FOR THE END
OF THE WEEK INTO NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 24, 4:39 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
539 PM MDT SUN AUG 24 2014

TXZ420>424-250015-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF
EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS
TX-
539 PM MDT SUN AUG 24 2014

...STRONG THUNDERSTORMS THREATENING SOUTHERN HUDSPETH COUNTY THROUGH
615 PM MDT/715 PM CDT/...

AT 532 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORMS 16 MILES NORTHEAST OF FORT HANCOCK AND
SOUTHEAST OF SIERRA BLANCA...MOVING NORTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  SIERRA BLANCA...
  FORT HANCOCK...
  FRENCHMAN CANYON...
  ALLAMOORE...
  FORT QUITMAN...
  ESPERANZA...
  ACALA...
  MCNARY...
  QUITMAN CANYON...
  INTERSTATE 10...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. HEAVY RAIN HAD FALLEN EARLIER ON ROAD FM1111 JUST NORTH
OF SIERRA BLANCA. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3107 10561 3111 10566 3118 10579 3138 10600
      3171 10574 3165 10493 3066 10491 3065 10493
      3064 10496
TIME...MOT...LOC 2337Z 193DEG 6KT 3142 10561

NOVLAN
Special weather statement, Aug 24, 5:24 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
624 PM MDT SUN AUG 24 2014

TXZ420>424-250115-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-RIO GRANDE VALLEY OF
EASTERN EL PASO/WESTERN HUDSPETH COUNTIES TX-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY TX-SALT BASIN TX-SOUTHERN HUDSPETH HIGHLANDS
TX-
624 PM MDT SUN AUG 24 2014

...STRONG THUNDERSTORMS THREATENING SOUTHERN HUDSPETH AND EXTREME
SOUTHEASTERN EL PASO COUNTIES THROUGH 715 PM MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF SIERRA BLANCA...MOVING NORTH AT
5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 10 NEAR AND NORTHWEST OF SIERRA BLANCA
  SIERRA BLANCA...
  FORT HANCOCK...
  FRENCHMAN CANYON...
  BOSQUE BONITA...
  ALLAMOORE...
  FORT QUITMAN...
  ESPERANZA...
  ACALA...
  MCNARY...
  QUITMAN CANYON...

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3105 10560 3111 10566 3118 10579 3127 10586
      3130 10593 3139 10601 3171 10565 3144 10496
      3068 10503
TIME...MOT...LOC 0024Z 167DEG 3KT 3113 10550

NOVLAN
Local storm report, Aug 24, 6:25 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
725 PM MDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FLASH FLOOD      HACHITA                 31.92N 108.32W
08/24/2014                   GRANT              NM   CO-OP OBSERVER

            STREET FLOODING REPORTED AT HACHITA. RAINFALL IS
            DIMINISHING.

&&

EVENT NUMBER EPZ1400363

JAR
Local storm report, Aug 24, 6:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
740 PM MDT SUN AUG 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HEAVY RAIN       HACHITA                 31.92N 108.32W
08/24/2014  M1.12 INCH       GRANT              NM   CO-OP OBSERVER

&&

EVENT NUMBER EPZ1400364

JAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
August 24, 6:40 PM MST to 7:45 PM MST
Where
Grant County, 20.27 mi SSW of Wilna
Reported by
COOP Observer
Coordinates
31.917, -108.322

A Cooperative Observer reported 1.12 inches of rain fell quickly in Hachita and caused some street flooding in town.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538850.